Balázs Keszegh - A new discrete theory of pseudoconvexity

dmtcs:9255 - Discrete Mathematics & Theoretical Computer Science, May 3, 2023, vol. 25:1 - https://doi.org/10.46298/dmtcs.9255
A new discrete theory of pseudoconvexityArticle

Authors: Balázs Keszegh

    Recently geometric hypergraphs that can be defined by intersections of pseudohalfplanes with a finite point set were defined in a purely combinatorial way. This led to extensions of earlier results about points and halfplanes to pseudohalfplanes, including polychromatic colorings and discrete Helly-type theorems about pseudohalfplanes. Here we continue this line of research and introduce the notion of convex sets of such pseudohalfplane hypergraphs. In this context we prove several results corresponding to classical results about convexity, namely Helly's Theorem, Carathéodory's Theorem, Kirchberger's Theorem, Separation Theorem, Radon's Theorem and the Cup-Cap Theorem. These results imply the respective results about pseudoconvex sets in the plane defined using pseudohalfplanes. It turns out that most of our results can be also proved using oriented matroids and topological affine planes (TAPs) but our approach is different from both of them. Compared to oriented matroids, our theory is based on a linear ordering of the vertex set which makes our definitions and proofs quite different and perhaps more elementary. Compared to TAPs, which are continuous objects, our proofs are purely combinatorial and again quite different in flavor. Altogether, we believe that our new approach can further our understanding of these fundamental convexity results.


    Volume: vol. 25:1
    Section: Combinatorics
    Published on: May 3, 2023
    Accepted on: April 28, 2023
    Submitted on: March 28, 2022
    Keywords: Mathematics - Combinatorics,Computer Science - Computational Geometry

    Consultation statistics

    This page has been seen 457 times.
    This article's PDF has been downloaded 370 times.